Forensic firm to 'recreate' fatal Sierre bus crash
Malcolm Curtis · 26 Jun 2014, 21:38
Published: 26 Jun 2014 21:38 GMT+02:00
- Report narrows causes of fatal Sierre bus crash (21 May 13)
- Anniversary observed for horrific Sierre bus crash (13 Mar 13)
Independent Forensic Services (IFS) intends to ‘recreate” in Belgium the March 13th 2012 accident of the bus that was carrying teachers and students from a Belgian school back to their home country after a holiday in Vald’Anniviers, the ATS news agency reported.
Parents of several of the victims have asked the canton of Valais to reopen its investigation into the road accident, the second worst in Swiss histrory, which occurred when the bus slammed into a wall in a tunnel in Sierre.
Cantonal justice authorities said earlier this year that they considered the case closed.
The cause of the accident has not been firmly established.
But Swiss investigators believe the driver of the Top Tours bus either suffered a dizzy spell or was inattentive for a moment and that is why the bus ended up crashing at the end of an emergency turnout area.
But a group of parents of the victims believe the driver, who had taken an anti-depressant drug, may have committed suicide.
IFS is conducting its investigation into the accident at the request of the group.
For its reconstruction of the accident set for next Wednesday (July 2nd), the firm has called on the help of Canadian expert Eugene Liscio, a specialist in 3D forensic analysis, ATS said.
“This is not about letting a bus crash into a wall,” Selma Eikelenboom, director of IFS, is quoted as saying by the news agency.
“A bus driver will drive on the identical path (as the bus in the accident) while 3D cameras record his movements.”
Eikelenboom said it was incomprehensible that Swiss justice authorities would attribute the accident to either a fainting spell (“malaise”) or driver inattention.
“The parents have the right be informed on the reality of the facts to bring closure to this tragedy,” she said, according to ATS.
“The driver was taking the anti-depressant paroxetine — we believe that this is linked to the cause of the accident.”